Can Gabapentin cause muscle spasms? (5+ risk factors)
In this article, we will go straight into discussing the connection between Gabapentin and muscle spasms, the potential reasons behind it, and what you should do should you experience the spasms while on Gabapentin.
Can Gabapentin cause muscle spasms?
Yes, Gabapentin can potentially cause muscle spasms. The side effect of muscle spasms though not very common as a side effect, is among the few unexpected side effects of Gabapentin.
Other unexpected side effects include bloating and reduced heart rate.
Why does Gabapentin cause muscle spasms?
To understand why Gabapentin can trigger muscle spasms, we need to explore the mechanism of gabapentin. Gabapentin acts by altering how the nerves perceive pain in the body. The impact on nerve functions sometimes affects nerves that are innervating the muscles which leads to muscle-related effects like muscle spasms (1).
Noteworthy from research, the exact mechanism of how Gabapentin causes muscle spasms is unclear. But, it is believed that it is related to the effects of the medication on the neurotransmitters in the brain and the spinal cord (2). In other words, it affects the communication between the nerves and muscles which leads to spasms.
The likelihood of experiencing muscle spasms varies based on dosage. Higher doses of gabapentin tend to increase the risk of muscle spasms (1). However, it is important to note that the side effects can be experienced by certain individuals even on low doses of the drug.
What factors can increase the likelihood of Gabapentin-induced spasms?
Not everyone will experience muscle spasms while on Gabapentin. However, there are some risk factors that will increase the likelihood of experiencing the side effects. These include;
- Muscle-related health issues
- Duration and dosage of treatment
- Previous muscle injuries
- Neuromuscular conditions
Should you be concerned about Gabapentin-induced muscle spasms?
Whereas muscle spams can be uncomfortable, they are not typically considered as being a severe side effect of Gabapentin. However, if you are experiencing severe muscle spasms or their frequency is concerning it is imperative that you seek prompt medical attention.
This is because they could be a sign of an underlying medical issue or the fact that Gabapentin is not the right medication for you.
How to manage spasms when taking Gabapentin?
If you find yourself experiencing muscle spasms when you are taking gabapentin. here are some ways you can manage the spasms;
- Hydration – Dehydration can make the muscle spasms worse, therefore it is imperative that you always stay adequately hydrated. Hydration ensures that the muscles are in optimal condition which aids with alleviating the muscle spasms.
- Stretching – Gentle stretching exercises can help alleviate muscle tension and reduce the frequency of spasms. Additionally, the stretching exercises make the muscles adapt hence reducing the risk of spasms.
- Heat and cold therapy – Apply heat and cold packs to the affected area. This provides relief for the spasms.
- Medication adjustment – Depending on the severity, the healthcare provider can choose to adjust your doses of Gabapentin or explore alternative treatments.
- Professional help – If the severity of the muscle spasms is unbearable, it may necessitate consultation with a physical therapist for targeted treatment.
Gabapentin can indeed cause muscle spasms in some individuals. While most of the time the side effect is not concerning, for some individuals it carries a great deal of discomfort and concern (2). The severity also can vary from person to person. Therefore, if you experience the side effect always discuss it with your healthcare provider. This can help the provider give you professional help in a timely manner.
In this article, we explored the connection between gabapentin and muscle spasms. We talked about what are some of the risk factors and how to manage the side effect. We looked into whether it is worth taking Gabapentin even when you are experiencing the side effects.
Was this helpful?
Wiffen PJ, Derry S, Bell RF, Rice AS, Tölle TR, Phillips T, Moore RA. Gabapentin for chronic neuropathic pain in adults. Cochrane Database Syst Rev. 2017 Jun 9;6(6): CD007938. doi: 10.1002/14651858.CD007938.pub4. PMID: 28597471; PMCID: PMC6452908. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6452908/
Albu S, Gómez-Soriano J, Avila-Martin G, Taylor J. Deficient conditioned pain modulation after spinal cord injury correlates with clinical spontaneous pain measures. Pain. 2015 Feb;156(2):260-272. doi: 10.1097/01.j.pain.0000460306.48701.f9. PMID: 25599447. https://pubmed.ncbi.nlm.nih.gov/25599447/